Q. Because of an enlarged prostate gland I have to get up at night to pee. Initially it was once or twice. Now it is three or four times. Getting back to sleep is challenging. My primary care physician recently prescribed tamsulosin (Flomax). I can’t say it made a huge difference in my bathroom trips, but I think it gave me a terrible case of sinusitis.

A week or so after I started the drug my sinuses were totally blocked. My head felt like a beach ball. When that happens I can’t focus on work or anything else for that matter.

How can a drug for my prostate mess up sinuses?

What other side effects should I be aware of regarding tamsulosin? I can more or less deal with the peeing problem. Sinus congestion, on the other hand, makes me feel like a zombie.

Is there anything else that might work for BPH?

A. It is understandable that you would be confused about the sinusitis side effect. Physicians and pharmacists may consider nasal congestion, stuffy nose, runny nose or sinusitis a “minor side effect.” For those suffering, however, it can have a major impact on their quality of life. All these nasal symptoms are linked to tamsulosin (Flomax). And we completely get your confusion. Why would a drug that is supposed to make urination easier affect the nose?

Tamsulosin is considered an alpha-blocker (also known as an alpha-adrenergic antagonist). That means it binds to alpha receptors in smooth muscles found in blood vessels, prostate and bladder and relaxes them. The result of this action is vasodilation and lower blood pressure as well as better urine flow. Other drugs in the category include:

  • Alfuzosin (Uroxatral)
  • Doxazosin (Cardura)
  • Prazosin (Minipress)
  • Silodosin (Rapaflo)
  • Tamsulosin (Flomax)
  • Terazosin (Hytrin)

Not surprisingly, some of these medications (prazosin, terazosin) are used to treat high blood pressure. Others, like tamsulosin, are prescribed more often for prostate problems.

But here’s the catch. Vasodilation can cause nasal congestion (stuffy nose or even sinusitis). Consider for a moment that nasal decongestants work by causing vasoconstriction or narrowing of blood vessels. Since these drugs work in the opposite direction, the side effects actually make sense. They include:

SIDE EFFECTS OF ALPHA-BLOCKERS:

  • Dizziness (especially upon standing suddenly), vertigo, lightheadedness, fainting
  • Heart palpitations
  • Nasal congestion, stuffiness, sinusitis, runny nose, sore throat, cough, infection
  • Headache, drowsiness, fatigue, weakness
  • Fluid retention, edema, swollen hands or feet
  • Urinary incontinence
  • Back pain
  • Digestive distress, heartburn, nausea, diarrhea
  • Lower libido, abnormal ejaculation (reduced semen or retrograde ejaculation into the bladder)
  • Prolonged and/or painful penile erections (priapism)
  • Intraoperative Floppy Iris Syndrome (IFIS) [this can cause problems during cataract surgery!], blurred vision
  • Rash, itching or hives [notify your doctor immediately!]

Such side effects quickly overwhelm you, especially if the voice-over announcer on a television commercial is reading them quickly while the video is showing happy people doing fun things. Here are some stories from visitors to our website to help you understand what it is like to experience some of these complications.

“Flomax has played havoc with my sex life. The doctor has advised for me to skip a dose when I believe the chance may arise.

“I really do not like stopping medication and it does cause me urinary problems while I am missing that dose and getting it back in my system.

“On top of Flomax being expensive and me on Medicare the donut hole comes up and makes the medical cost unbearable.” John


“I had a cataract surgery while I was taking tamsulosin for urinary problems. The surgery went bad and in time it lead to me losing the sight in my right eye. At that time there was NO warning of the problems with Flomax and cataract surgery.” Ralph


“I have just been put on tamsulosin because of difficulty peeing. I wake up with a painful erection which can only be relieved by peeing. My GP prescribed the drug over the phone without any warning of this. This has only started since I started on the drug.

“I do not want to cause permanent damage.  I wonder if there are there alternatives?” Richard


“I am 52 and wake up 3-4 times a night with these uncomfortable erections. I’m convinced I would have them for hours if I don’t get up and walk around, have a pee, etc, as this is the only way they go away.  Unfortunately, even after it goes away, it seems in another hour or so, it comes back. I’ll be seeing the urologist next week, but I don’t expect much sleep until then. Hoping for an answer…” J.M.


“I am 60 years old and take lisinopril and Flomax, alternating each day. I used to take each med before I went to bed. The nights I took the Flomax – about 4-6 hours afterward – I would wake up to very persistent, full erections. This would disrupt my sleep, and although sometimes getting up to urinate would alleviate the problem, I would often soon reawaken to another erection. If I did not need to urinate, masturbation and ejaculating would make my erection subside, as normal. Of course, that could wake me up even more (and sometimes my wife as well), but usually I’d get back to sleep. But then an hour later – another very stiff erection.

“Because of the lack of sleep I was experiencing from this, I began taking the Flomax and lisinopril in the morning. I get fewer, less persistent erections at night – or at least the ones I get are easier to sleep through or go back to sleep without urinating.

“If you are taking Flomax at night and are having problems with persistent, uncomfortable, annoying, sleep-disrupting, very stiff erections, try taking it in the mornings instead – if that is an option.” B.B.


So, what can a man do to deal with benign prostate enlargement (BPH) besides take an alpha blocker? Interestingly, the erectile dysfunction drug Cialis (tadalafil) has received approval from the FDA to treat BPH. It too has side effects including nasal congestion. Other possible adverse reactions include headache, heartburn, muscle pain, flushing and back pain. Priapism (prolonged erections) are another potential complication of Cialis, along with vision or hearing loss.

Research into saw palmetto has produced disappointing results. Nevertheless, some readers maintain that it too helps with BPH symptoms.

“I also have heard that saw palmetto does not work, but I have a different experience with it. I have an enlarged prostate and about 10 years ago I went to an urologist.  He wrote a prescription for Flomax but told me to try saw palmetto first. He said that many of his patients had had a lot of success with it and because Flomax had so many side affects that if I wanted to I could give it a try.

“I tried saw palmetto and gave it about 2 weeks to work {the doctor said it might take some time to help} and I have had great results. I have used it for all these years and the only time I have problems is when I run out and don’t get any for a few days. Then I have to start over. The only other time it is less effective is when I take the wrong kind of cold tablet.

“Just because a study says one thing does not make it so, the drug companies in the USA have a lot of power because we let them have power. Take control of your own health, exercise and eating right and watching what you put in your body.” Lloyd


One final natural product worth consideration is the herb stinging nettle (Urtica dioica). It has been used in Europe to relieve allergy symptoms and improve urinary flow in cases of benign prostate enlargement.

Please share your own story with treatments for BPH. Have the alpha-blockers worked for you? Did you experience any side effects such as nasal stuffiness? Did anything else help ease symptoms without unpleasant side effects? Let others know about your experience.

Join Over 100,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Michael
    Connecticut
    Reply

    I took it for two days and got very stuffy-nosed, noticed difficulty with achieving full erections (achieving a partial one only after being dogged for a whole hour) and was already experiencing partial retrogade ejaculation with my emissions down to less than a third of its normal output, with cloudy urine to tell me where the rest had gone. Of course, my doctor left a message to stop taking it and see him three months time, so I left a message that I wanted this checked asap rather than let it become chronic.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.